Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 37, NWS Midland/Odessa, TX

December 21, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 21, 2011, 3:46 AM MST for Eddy County, New Mexico. It took effect at Dec 22, 2011, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2011, 3:46 AM MST (10:46 UTC)
In effect from
Dec 22, 2011, 11:00 PM MST
Expired
Dec 22, 2011, 4:25 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WWUS74 KMAF 211046
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CST WED DEC 21 2011

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING FOR THE GUADALUPE MOUNTAINS...

.A STRONG COLD FRONT WILL MOVE INTO THE GUADALUPE MOUNTAINS THURSDAY
NIGHT AND FRIDAY.  STRONG WINDS CAN BE EXPECTED THROUGH MOUNTAIN PASSES
LATE THURSDAY NIGHT AND AND FRIDAY MORNING.

NMZ027-TXZ258-212100-
/O.NEW.KMAF.HW.A.0037.111223T0600Z-111223T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
346 AM MST WED DEC 21 2011

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING.  

* EVENT...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
  FRIDAY MORNING FOR THE GUADALUPE MOUNTAINS

* TIMING...THURSDAY EVENING THROUGH FRIDAY MORNING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.

* WINDS...NORTHEAST 35 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
280 
WWUS74 KMAF 212020
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CST WED DEC 21 2011

...HIGH WIND WATCH IS IN EFFECT FROM LATE THURSDAY EVENING THROUGH
FRIDAY MORNING FOR THE GUADALUPE PASS...

.A STRONG COLD FRONT WILL MOVE INTO THE GUADALUPE MOUNTAINS
THURSDAY NIGHT AND FRIDAY. STRONG WINDS CAN BE EXPECTED TO FUNNEL 
THROUGH GUADALUPE PASS WITH GUSTS OVER 50 MPH. ONGOING WINTER
WEATHER WILL MAKE TRAVEL EVEN MORE DIFFICULT WITH REDUCE
VISIBILITIES IN POTENTIALLY HEAVY SNOW.

NMZ027-TXZ258-221100-
/O.CON.KMAF.HW.A.0037.111223T0600Z-111223T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
120 PM MST WED DEC 21 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING
THROUGH FRIDAY MORNING...

* EVENT...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING 
  THROUGH FRIDAY MORNING FOR THE GUADALUPE MOUNTAINS 

* TIMING...THURSDAY EVENING THROUGH FRIDAY MORNING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS. LOW VISIBILITIES IN SNOW AND BLOWING SNOW WILL
  MAKE TRAVEL EVEN MORE DIFFICULT.

* WINDS...NORTHEAST 30 TO 40 MPH GUSTS OF 50 TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
357 
WWUS74 KMAF 221125
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 AM CST THU DEC 22 2011

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
MST FRIDAY FOR GUADALUPE PASS...

.A STRONG COLD FRONT WILL MOVE INTO THE GUADALUPE MOUNTAINS TONIGHT
AND FRIDAY MORNING.  STRONG WINDS CAN BE EXPECTED TO FUNNEL THROUGH
GUADALUPE PASS.  ONGOING WINTER WEATHER WILL MAKE TRAVEL EVEN MORE
DIFFICULT WITH REDUCED VISIBILITIES IN POTENTIALLY HEAVY SNOW.

NMZ027-221230-
/O.CAN.KMAF.HW.A.0037.111223T0600Z-111223T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
INCLUDING THE CITY OF...QUEEN
425 AM MST THU DEC 22 2011

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH.  

THE HIGH WIND WATCH HAS BEEN UPGRADED TO A HIGH WIND WARNING.

$$

TXZ258-222100-
/O.UPG.KMAF.HW.A.0037.111223T0600Z-111223T1800Z/
/O.NEW.KMAF.HW.W.0057.111223T0000Z-111223T1800Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
425 AM MST THU DEC 22 2011

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
MST FRIDAY...

* EVENT...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
  11 AM MST FRIDAY FOR GUADALUPE PASS.

* TIMING...5 PM THIS AFTERNOON TO 11 AM MST FRIDAY.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.  LOW VISIBILITIES IN SNOW AND BLOWING SNOW WILL
  MAKE TRAVEL EVEN MORE DIFFICULT.

* WINDS...NORTHEAST 40 TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

44

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 21, 3:02 AM MST, 44 minutes earlier.

Area forecast discussion, Dec 21, 3:02 AM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST WED DEC 21 2011

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS A PROGRESSIVE SPLIT-FLOW PATTER OVER THE
CONUS...W/AN UPPER TROUGH PARKED OVER NW SONORA...AND ANOTHER MOVING
OUT OF BC INTO THE NRN ROCKIES.  ALL MODELS INITIALIZED RELATIVELY
WELL ON THE SONORAN TROUGH...AS WELL AS A 125 KT JET ROUNDING THE
BASE OF THIS FEATURE.  MODELS SHEAR OUT/OPEN THE TROUGH OVER THE FA
THIS EVENING...AND DEEPEN THE SECOND TROUGH INTO A CLOSED LOW OVER
THE FOUR CORNERS AREA BY 00Z FRIDAY.  THEREAFTER...MODELS DIVERGE ON
HOW THEY HANDLE THIS FEATURE.  THE NAM IS
SHALLOWEST/FASTEST...TAKING THE TROUGH TO THE TEXAS PANHANDLE BY 00Z
SATURDAY...WHEREAS THE ECMWF HANGS BACK IN NRN CHIHUAHUA...AND THE
GFS/CMC IN BETWEEN.  FROM MODEL PERFORMANCE DURING THE LAST FEW
EVENTS...A SLOWER AND DEEPER SOLUTION IS PREFERRED...HENCE THE
ECMWF OR THE CMC.  THIS WOULD BRING A CHANCE OF PRECIP INTO THE
BEGINNING THURSDAY EVENING.  FOLLOWING THE TRACK OF THE ECMWF...A
COLD FRONT WILL ENTER THE CWA THURSDAY AFTERNOON/EVENING...PROVIDING
NE UPSLOPE FLOW TO THE NW CWA...COMBINED W/LARGE SCALE ASCENT.
FORECAST BUFFER SOUNDINGS SHOWS THE COLUMN SUFFICIENTLY COLD FOR ALL
SNOW TO FALL...W/SATURATION SQUARE IN THE DENDRITIC GROWTH ZONE IN
SOUNDINGS AT KROW AND KATS.  RAW MODEL SNOW QPF FIELDS SHOW SNOWFALL
ACCUMULATIONS IN NW EDDY COUNTY OF 5-6 INCHES BY SATURDAY EVENING.
THUS...WE/LL ISSUE A WSW FOR EDDY COUNTY...THE GUADALUPES...AND NRN
LEA FOR THURSDAY NIGHT/FRIDAY.  SNOW WILL TAPER OFF WEST-EAST FRIDAY
NIGHT.  WE/LL ALSO ISSUE A WIND WATCH FOR THE GUADALUPE LATE
THURSDAY NIGHT/FRIDAY MORNING.

OTHERWISE...COOL...DRY...NW FLOW ALOFT WILL FOLLOW FROM SATURDAY
INTO THE EXTENDED.  FOR SHORT TERM TEMPS...THE NAM/MET HAS BEEN
DOING A GOOD JOB LATELY...WHILE IN THE EXTENDED...MOS NUMBERS LOOK
REASONABLE...WITH ONLY LITTLE ADJUSTING NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  31  54  28  /   0   0   0  10
CARLSBAD NM                59  33  51  28  /   0   0   0  50
DRYDEN TX                  59  37  66  34  /   0  10   0  10
FORT STOCKTON TX           63  37  59  26  /   0   0   0  10
GUADALUPE PASS TX          50  31  48  26  /   0   0   0  50
HOBBS NM                   55  30  50  25  /   0   0   0  30
MARFA TX                   55  25  51  22  /   0   0   0  10
MIDLAND INTL AIRPORT TX    58  30  55  27  /   0   0   0  20
ODESSA TX                  55  33  51  25  /   0   0   0  20
WINK TX                    59  33  58  31  /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY.

TX...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10/44
Hazardous weather outlook, Dec 21, 3:02 AM MST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST WED DEC 21 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
402 AM CST WED DEC 21 2011 /302 AM MST WED DEC 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH FOR HEAVY SNOW HAS BEEN ISSUED FOR EDDY
COUNTY...THE GUADALUPE MOUNTAINS...AND NORTHERN LEA COUNTY WHERE
FOUR TO SIX INCHES WILL BE POSSIBLE THURSDAY NIGHT INTO FRIDAY.
ONE TO THREE INCHES OF SNOW WILL BE POSSIBLE SOUTH AND EAST OF
THE WATCH AND NORTH OF I-20. LESS THAN AN INCH OF SNOW WILL BE
POSSIBLE BETWEEN INTERSTATES 10 AND 20.

STRONG WINDS WILL BE POSSIBLE

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:39 AM MSTWinter Storm WatchMAFEddy, Lea35 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.